Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Pituitary tumor removed previously. Fluctuations in sodium levels. Increased urination, thirst. Reason?

Hi. I had a prolactin secreting pituitary tumor removed in 1993. I had Diabetes Insipidus for about 3 months that resolved. They removed my pituitary gland which after several months regenerated (very odd/rare) for this occur. I was able to have 3 children naturally (also unheard of I m told). I had no DI for approx. 15 years. It re-developed about 6-7 yrs ago and numerous endocrinologists have worked w/me trying to control my sodium levels. Through various tests, they ve found I make no DDAVP and have little overall adrenal functioning, but not total. I have been hospitalized 3 times in 3 yrs for hyponutremia. My sodium has been as low as 114 and high as152. I have been stable for 1 1/2 yrs on .3 DDAVP BID and maintained sodium level around 140. I also take 20 mg of hydrocortisone , 50 mg of synthroid , 100 mg of progesterone, and have a patch for estrogen. On Jan. 20 I was hospitalized w/severe abdominal pain and was treated for a possible UTI. Sodium was 135. I went home after 2 days. By Jan. 25 my sodium was 122 and dropping. The ER docs were great and followed my endocrinologist s orders. However, when I was admitted to the hospital, because my endo doesn t have privileges at this hospital, a GP took my case. I told him no fluids, 50 IV of hydrocortisone, eat protien, and NO. DDAVP. He refused to call my Endo, later told me had, and that she wanted me to take 10 mcg of nasal DDAVP. I told him I couldn t do the nasal and that it would cause my sodium to plummet. He would listen to me and said this is what your doctor wants. For 3 days I stayed at 115 (they gave me 3 nasal doses during this time). They brought a nephologist in who immediately called my endo. She had NOT given any orders for the nasal and the doc did not tell her he gave it to me. The nephologist put me in ICU and I was watched closely w/no DDAVP. My sodium shot up to 138, so they slowly brought it back down, and over several days raised it. I was released 7 days later w/a sodium of 138. I was dizzy, continue to have major balance issues, cognitive problems, vestibular issues, can t drive or work. I m a psychologist so this is a huge problem. Since my release, I ve had 2 MRI s, daily labs, seen an opthomologist, started vestibular PT, and regardless of how little I drink cannot maintain a sodium above 129 for more than 3 days. I am down to .2 DDAVP BID, limited fluids, high protein diet, and anything obvious has been ruled out. My nephologist, endocrinologist, and I are completely frustrated. I pee too much and am always thirsty. The MRI s showed numerous ischemic areas; probably from the numerous times I ve had sodium fluxes. I really trust both my docs, but we are at our wits end trying to figure out why I can t maintain my sodium. When my dose of DDAVP is cut more my sodium goes too high. Any ideas or thoughts what might be going on? I m feeling pretty desperate. Thank you. Lucinda
Asked On : Mon, 25 Feb 2013
Answers:  1 Views:  120
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Jun 2013
Hi there ~

I understand your concerns and that you have been going through a lot for a long time which has recently got worse with you becoming frustrated as a result. I am sorry to hear that this is happening with you, but difficulties come to only people that can stand up to the challenge. While your doctor is working at finding out what is happening with your sodium you might do well by taking the medications regularly and consulting another endocrinologist for a second opinion, to make sure nothing else is missing. I understand your desperation over the issue, however adjusting your sodium by titrating the DDAVP is the only way you can change what is happening to you. Also using more sodium with a higher dose of DDAVP might help control the problem, although an endocrinologist will be able to suggest how to titrate the dose of the medication.

I hope this helps. Take care and have a lovely day!
Answered: Mon, 10 Jun 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor